Chat Now!   Member Gallery   Anxiety Zone Wire   Games   Social Groups   AZ Member Blogs   Health News  Bored?

Author Topic: do anti-psychotics make you gain weight?  (Read 1679 times)

0 Members and 1 Guest are viewing this topic.

Offline esthergreenwood

  • Sr. Member
  • ****
  • Posts: 283
  • Rec's: 1
    • Poke This Member
do anti-psychotics make you gain weight?
« on: March 11, 2010, 04:27:52 PM »
I have gained about 8 pounds since I started meds, but I don't know if it's my celexa (which I plan to stick with) or my risperdal (similar to abilify and seroquel) that is causing it. Do anti-paychotics cause weight gain? I've been tired so I haven't been working out as much and I've been eating very healthily. I have never been overweight. I know this is just vanity but if the risperdal is the likely culprit, I might ask to go offf of it since my doctor has said it is only temporary anyways. If it's more likely the celexa, I guess I'm just stuck.
Bookmark and Share

Offline sixpack

  • Hero Member
  • *****
  • Posts: 15282
  • Country: us
  • Rec's: 181
  • Gender: Female
    • Poke This Member
Re: do anti-psychotics make you gain weight?
« Reply #1 on: March 11, 2010, 04:29:58 PM »
SSRIs are known to cause weight gain.  Risperdal will as well.
Bookmark and Share
MOST anxiety happens at the subconscious level.  JUST because you don't feel consciously anxious or had a day or two of calm doesn't mean your mind & body are relaxed.  It can take months of reduced anxiety before a body goes back to a more non-reactive state. 

Offline esthergreenwood

  • Sr. Member
  • ****
  • Posts: 283
  • Rec's: 1
    • Poke This Member
Re: do anti-psychotics make you gain weight?
« Reply #2 on: March 11, 2010, 04:35:42 PM »
Can you do anything to combat it? If I get back into my normal workout schedule will that help or am I just stuck like this?
Bookmark and Share

Offline sixpack

  • Hero Member
  • *****
  • Posts: 15282
  • Country: us
  • Rec's: 181
  • Gender: Female
    • Poke This Member
Re: do anti-psychotics make you gain weight?
« Reply #3 on: March 11, 2010, 04:43:35 PM »
I really don't have the answer for you there.  However I think eating a healthy diet with exercise could likely minimize it.

BTW  my daughter just started risperdone ( the generic) on Monday.  However she could use a few pounds of weight.  So a bit for her would be a benefit.  But she probably won't.  She is on depakote which is commonly called 'depabloat' and no weight gain.
Bookmark and Share
MOST anxiety happens at the subconscious level.  JUST because you don't feel consciously anxious or had a day or two of calm doesn't mean your mind & body are relaxed.  It can take months of reduced anxiety before a body goes back to a more non-reactive state. 

Offline eduk8or

  • Hero Member
  • *****
  • Posts: 962
  • Country: us
  • Rec's: 11
  • Gender: Female
  • Mood: Thoughtful
    Thoughtful
    • Poke This Member
Re: do anti-psychotics make you gain weight?
« Reply #4 on: March 11, 2010, 04:44:53 PM »
Both SSRIs and antipsychotics have been known to cause weight gain.  Some people can get it under control by working out and others just can't...  guess you won't know til you try...
Bookmark and Share

Offline Chunky

  • Jr. Member
  • **
  • Posts: 51
  • Rec's: 0
  • Gender: Female
    • Poke This Member
Re: do anti-psychotics make you gain weight?
« Reply #5 on: March 11, 2010, 05:10:31 PM »
I take Risperdal and it makes me hungry, and makes food taste better.  The more I take, the hungrier I get.  It also made me more sensitive to smells for awhile.

I've cut mine down to a really low dose and I think I'm back to eating normally again.  But it's common to gain weight on Risperdal.  And I think it can cause bloating and constipation which could be showing up as weight gain, if thats an issue for you.  :dazed:
Bookmark and Share

Offline WiSp

  • Hero Member
  • *****
  • Posts: 937
  • Country: 00
  • Rec's: 24
  • Gender: Male
  • Mood: Scared
    Scared
  • Anxiety warrior since my birth.
    • Poke This Member
Re: do anti-psychotics make you gain weight?
« Reply #6 on: March 12, 2010, 06:22:35 PM »
Zyprexa makes food to be really good, and you feel like you want to eat. It's even used against anorexia. But you don't feel like starving. You just like to eat.

Celexa made me feel starving all the time and doesn't give any fun with the food.
Bookmark and Share

Offline mammamia

  • Newbie
  • *
  • Posts: 4
  • Rec's: 0
    • Poke This Member
Re: do anti-psychotics make you gain weight?
« Reply #7 on: April 18, 2010, 02:48:59 AM »
Short answer yes. All anti-psychotics (esp atypicals) can alter your metabolism causing you to feel hungry even after you've eaten. SSRIs can also cause weight gain, but its more likely to be the risperdal.
However, remember everyone is different. I've been on effexor and seroquel for six months and have lost 8 kilos without dieting or exercise. The seroquel does increase my appetite, but i am able to control what i eat.

 :spineyes: hope this helps
Bookmark and Share

Offline joegilbert

  • Hero Member
  • *****
  • Posts: 552
  • Rec's: 4
    • Poke This Member
Re: do anti-psychotics make you gain weight?
« Reply #8 on: April 18, 2010, 08:42:20 AM »

I agree with all the posters. Yes to both drugs causing weight gain with one exception, what we eat causes the weight gain, not the drugs. I've gain 20lbs in the last 4 months. I can also honestly say, I've eatten too much of the wrong foods. These drugs increase your appetite but you can control you weight by your food choices and by increasing your exercise.
Bookmark and Share

Offline DarkHorse

  • Jr. Member
  • **
  • Posts: 53
  • Country: 00
  • Rec's: 0
  • Gender: Male
  • Mood: Stressed
    Stressed
    • Poke This Member
Re: do anti-psychotics make you gain weight?
« Reply #9 on: April 21, 2010, 02:53:12 PM »
yeah risperdal does make you gain weight i have been on it 3 years now but i am about avergae weight
Bookmark and Share

Offline tigerpaw

  • Hero Member
  • *****
  • Posts: 5511
  • Country: 00
  • Rec's: 32
  • Mood: Stressed
    Stressed
    • Poke This Member
Re: do anti-psychotics make you gain weight?
« Reply #10 on: April 22, 2010, 02:44:29 PM »
Yes seroquel will cause SOME people to gain weight.
Bookmark and Share
Psalm 34:4 'He saved me from all that I feared."......

Tags:
 

Related Topics

  Subject / Started by Replies Last post
7 Replies
1922 Views
Last post June 18, 2007, 05:25:51 PM
by lkb
3 Replies
1071 Views
Last post April 07, 2008, 01:58:32 PM
by jtshoots
9 Replies
1801 Views
Last post April 28, 2008, 10:29:08 AM
by sda
1 Replies
2289 Views
Last post September 29, 2008, 05:56:52 PM
by LC
10 Replies
3638 Views
Last post July 09, 2009, 05:57:10 PM
by Krisse
2 Replies
1477 Views
Last post December 09, 2011, 11:20:55 AM
by jinxy1